ROBERT COLEBUNDERS, M.D.; LEBUGHE IZALEY, M.D.; KAPITA BILA, M.D.; KUBI KABUMPANGI, M.D.; NADINE MELAMEKA, M.D.; MICHEL NYST, M.D.; HENRY FRANCIS, M.D.; JAMES W. CURRAN, M.D., Ph.D.; ROBERT RYDER, M.D.; PETER PIOT, M.D.
This content is PDF only. Please click on the PDF icon to access.
To the editor: Trimethoprim-sulfamethoxazole has been shown to be effective treatment for Pneumocystis carinii pneumonia (1) and probably as prophylaxis of such infection (2). However, its use in the United States is limited by moderate to severe side effects such as rash, fever, neutropenia, thrombocytopenia, and hepatitis (3). Such side effects are most frequent with high-dose intravenous treatment but have also been reported with low-dose oral prophylactic therapy (2). Cutaneous eruptions occur in 50% to 60% of American patients with the acquired immunodeficiency syndrome (AIDS) treated intravenously and generally develop 1 to 9 days (median, 4) after therapy is initiated
COLEBUNDERS R, IZALEY L, BILA K, KABUMPANGI K, MELAMEKA N, NYST M, et al. Cutaneous Reactions to Trimethoprim-Sulfamethoxazole in African Patients with the Acquired Immunodeficiency Syndrome. Ann Intern Med. ;107:599–600. doi: 10.7326/0003-4819-107-4-599_2
Download citation file:
Published: Ann Intern Med. 1987;107(4):599-600.
Copyright © 2019 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use